Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Duluth, MN

August 11, 2002Pine County, Minnesota; Burnett County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 11, 2002, 2:22 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 2:22 PM CDT (19:22 UTC)
Expired
Aug 11, 2002, 3:15 PM CDT
In force
53 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Pine County, MN, Burnett County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS53 KDLH 111922
SVRDLH
MNC115-WIC013-112015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
221 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA
  BURNETT COUNTY IN NORTHWEST WISCONSIN

* UNTIL 315 PM CDT

* AT 219 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 9 MILES SOUTH OF CLOVERDALE...OR ABOUT 12 MILES SOUTHEAST OF
  HINCKLEY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLOVERDALE AROUND 240 PM...
  YELLOWLAKE AROUND 250 PM...
  DANBURY AROUND 315 PM...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

.END

LAT...LON 4587 9294 4574 9276 4604 9222 4623 9248

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM CDT, 23 hours 22 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM CDT, 23 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SAT AUG 10 2002

FORECAST FOCUS IS ON PCPN CHANCES TONIGHT AND SUNDAY NIGHT INTO
MONDAY. MODELS ARE IN GENERAL AGREEMENT AND WILL USE A CONSENSUS
FOR THIS PACKAGE.

UPPER LEVEL LOW SEEN ON SATELLITE IMAGERY TRAVELING ALONG THE
INTERNATIONAL BORDER. WITH COLD CORE TEMPS AND PATCHY SOLAR...
RESULT IS SCATTERED SHOWERS AND TSRA...MAINLY ALONG THE NORTHERN TIER
OF CWFA. SCT TO BKN CU FOUND ELSEWHERE. WITH LOSS OF SOLAR...EXPECT
SHRA AND TSRA TO DIMINISH. UPPER LOW AND SUPPORT TO ALSO MOVE OFF TO
THE NE...ALLOWING WEAK RIDGING TO BUILD IN BEHIND. WILL MENTION
EVENING PCPN FOLLOWED BY CLEARING.

RIDGING CONTINUES ON SUNDAY...BUT RETURN FLOW DEVELOPS IN THE
AFTERNOON ALONG WITH WAA. THIS IS IN RESPONSE TO ANOTHER UPPER
SHORT WAVE TROF TAKING THE SAME PATH AS THE ONE TODAY. ETA AND AVN
BREAK OUT THE WAA PCPN AND SPREAD IT N INTO THE FA FROM SOUTHERN MN.
BELIEVE THIS IS A BIT OVERDONE...BUT WILL PLACE A SMALL POP IN THE SW
QUAD OF FA FOR LATE AFTERNOON ON NOSE OF INCREASING LLJ.

COLD FRONT PROGGED TO MOVE THROUGH MN SIDE OF FA SUNDAY NIGHT. WITH
UPPER SUPPORT AND LFQ OF LLJ...TSRA LIKELY. SEVERE THREAT WILL BE
MINIMAL SUNDAY NIGHT AFTER LOSS OF DAYTIME HEATING AND BEST SFC
MOISTURE CONVERGENCE IS LOCATED ALONG THE FRONT.

TSRA CHANCES ON MONDAY WILL AGAIN BE FOUND ALONG THE FRONT AS IT
TRAVELS THROUGH WI SIDE OF FA. HAVE ACCOUNTED FOR THIS IN
WORKZONES. CLEARING ONCE AGAIN BEHIND THE FRONT AS DRIER AIR ADVECTS
IN.

HAVE USED A COMPROMISE OF MOS VALUES FOR TEMPS.

.DLH...NONE.

GSF

In the hours before

Special weather statement, Aug 11, 9:15 AM CDT, 5 hours 7 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
915 AM CDT SUN AUG 11 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...

HAZARD...
LARGE HAIL AND DAMAGING WIND.

DISCUSSION...
LOW PRESSURE AND A COLD FRONT WILL PASS THROUGH THE EASTERN DAKOTAS
TODAY...AND MOVE INTO MINNESOTA TONIGHT. SOUTHERLY WINDS WILL
DEVELOP TODAY...AND DRAW MOISTURE AND WARMTH INTO THE NORTHLAND.
THE COMBINATION OF INCREASING MOISTURE...WARMTH AND LIFT WITH THE
FRONTAL SYSTEM WILL CAUSE THUNDERSTORMS TO DEVELOP LATE THIS
AFTERNOON AND TONIGHT. THE BRAINERD...AITKIN AND CASS LAKE AREAS WILL
BE FIRST TO SEE THE STORMS DEVELOP LATE THIS AFTERNOON...THEN THEY
WILL DEVELOP FURTHER NORTH AND EAST THIS EVENING AND LAST OVERNIGHT.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION MAY BE NEEDED AFTER 300
PM IN CROW WING...AITKIN...ITASCA AND CASS COUNTIES...AND LATER THIS
EVENING FURTHER NORTH AND EAST THIS EVENING AND OVERNIGHT.

.END

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:37 PM CDTSevere Thunderstorm WarningDLHPine53 min
Aug 11, 3:40 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn65 min
Aug 11, 3:51 PM CDTTornado WarningDLHBurnett, Washburn54 min
Aug 11, 4:36 PM CDTSevere Thunderstorm WarningDLHSawyer54 min
Aug 11, 5:24 PM CDTSevere Thunderstorm WarningDLHPrice66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.